SOLTA MEDICAL, INC. THERMAGE FLX (TG-3A) SYSTEM AND ACCESSORIES; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Back to Search Results |
| Model Number |
TT0.25F6-225 |
| Medical Device Problem Code |
Radiation Output Problem (4026)
| Health Effect - Clinical Codes |
Burn(s) (1757); Blister (4537)
| Date of Event |
08/20/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
A user facility reported that a patient experienced burns to the upper and lower right eyelid approximately two days after a thermage flx treatment.Available photographs were assessed by the solta medical reviewer, which indicated a blister and an open wound on the upper eyelid, as well as five small wounds on the lower eyelid.It was reported that it was unknown if permanent damage would occur.Based on the images and reported information, the medical reviewer originally assessed the event as not serious.Additional information was received approximately two months post treatment, indicating that the patient was undergoing continuous treatment (later reported to be for scarring management) at a hospital; however, specific treatment details have not been shared.The case was upgraded to serious due to the prolonged treatment in hospital, indicating treatment beyond the standard of care.As such, the event now meets reportability requirements.Permanence of damage has not been confirmed.Additional photographs were requested but were not provided due to patient privacy restrictions.A radio frequency power error was displayed at approximately 199 shots, prompting the provider to stop the procedure.The treatment was performed using the stamping method at a maximum energy level of 3.0 mj.The treatment tip was inspected prior to use and re-inspected approximately every 50 shots, with no abnormalities observed.The patient was prepared with a face wash and topical anesthetic.The facility also reported that the patient was sedated, but no additional sedation details were provided.The user facility confirmed the use of solta cryogen and approximately 60 ml of unscented solta coupling fluid.An eye shield was applied along with an unspecified eye shield lubrication.No other treatments (besides the one reported) were performed in the same area where symptoms were reported.Further follow-up is being conducted to clarify the method of sedation used during the procedure and to obtain additional information regarding the patient¿s ongoing scarring management.
Additional Manufacturer Narrative
The returned treatment tip was evaluated and passed leak testing, thermistor testing, and visual inspection.No dents, scratches, blemishes, or signs of dielectric breakdown were observed.A functional test was not performed because the tip was expired at the time of evaluation.A review of the datalog showed multiple event codes during treatment, including two occurrences of ¿treatment tip lifted prematurely,¿ thirteen occurrences of ¿tip force high,¿ five occurrences of ¿tip force low,¿ and twelve occurrences of ¿tuning failure.¿.Based on the available data, the system functioned as expected; however, the handpiece did not appear to perform as intended.The investigation is underway.
Additional Manufacturer Narrative
During the inspection of the associated handpiece, the return pad connection was found to be disconnected.The connection was repaired by soldering, and all subsequent functional testing was performed.The handpiece passed all functional tests following the repair.The investigation is ongoing.
Event or Problem Description
Per the most recent follow up, it was confirmed that the patient was administered propofol to complete the procedure.Additionally, the outpatient treatment was provided at the burn hospital, and the hospital did not provide the patient's personal information in detail upon request.
Additional Manufacturer Narrative
When the system detects a condition that interrupts treatment, a system error code is displayed.These system error codes provide the event number and instructions for how the user should respond.In such instances, user intervention is required to proceed.Based on the datalog evaluation, the system performed as expected and no handpiece-related functional issues were identified.A service evaluation found damage to the return pad clip, which was likely responsible for the error events.The clip was resoldered and the handpiece passed subsequent functional testing.The damaged return pad did not pose a patient safety risk.According to the thermage flx user manual, burns are known possible patient reactions associated with thermage treatments.The procedure produces heating in the upper layers of the skin and may cause burns, blistering, scab formation, and, in rare cases, small scars.Application of topical steroidal or antibiotic preparations may be beneficial.In the rare instance that a burn results in a scar, the scar will probably be very small and respond readily to removal with a laser device.No device-related issues were identified with the system, handpiece, or treatment tip.It was noted that the patient was treated under anesthesia.The thermage flx user manual cautions against the use of local injections, tumescent anesthesia, or nerve blocks for thermage procedures, as these techniques increase the risk of tissue injury.Patient feedback regarding heat or discomfort is an essential input for determining safe treatment levels.This event was most likely unrelated to the thermage flx device.No nonconformities or anomalies were found related to this complaint when reviewing the device history record.The lot history, trend analysis, risk analysis, and directions for use review were considered acceptable, with the product performing within anticipated rates.A review of the manufacturing records confirmed that all specifications were met.Based on the available information, this treatment was performed in an off-label manner that resulted in unsafe conditions for the patient.No corrective action is necessary at this time.
Event or Problem Description
Per the most recent follow-up, the treating facility indicated that there is a high likelihood of permanent scarring.